It is fairly common for patients undergoing chemotherapy and/or radiation therapy to develop side effects that can lead to weight loss, dehydration, diarrhea or constipation. Diminished appetite and taste changes (i.e. certain foods may lose their taste or become unpalatable) can occur during these treatments, making it difficult for some patients to maintain their weight. Swallowing can sometimes become difficult for patients who are receiving certain chemotherapy drugs or when undergoing radiation therapy to treat various cancers in the head, neck or chest. Occasionally, these treatments can temporarily irritate mucous membranes, causing pain. Oral secretions can become thick and dry, making it difficult to swallow certain foods.
Weight loss, dehydration and the development of nutritional deficiencies can significantly decrease the body’s capacity to tolerate and recover from cancer treatment. In some cases, cancer treatments or regimens may need to be delayed or altered as a consequence of these issues. If this happens, patients may receive less effective treatment…something we want to avoid. Fatigue is a common problem in cancer treatment, and nutritional issues frequently exacerbate this side effect.
In my oncology practice, I often refer patients to nutritionists or dieticians in my community who are oncology-trained and experienced in working with individuals with cancer. Ask your cancer care team for a referral. The majority of insurance plans provide coverage for this important service.